Journal of Statistical Theory and Practice

, Volume 6, Issue 2, pp 286–302 | Cite as

Bias-Reduced Simultaneous Confidence Bands on Generalized Linear Models With Restricted Predictor Variables

  • Amy WaglerEmail author
  • Melinda McCann


When multiple inferences on the mean response of a generalized linear model are utilized to make overall decisions, control of the familywise error rate is warranted. Moreover, in many applications, the predictor variable does not span Euclidean space but can reasonably be restricted to a smaller domain. Simultaneous intervals for the mean response of generalized linear models are presented that (1) control the family-wise error rate over a restricted predictor variable space, (2) provide less conservative simultaneous bounds than when utilizing the Scheffé critical value, (3) reduce bias in the interval estimates, and (4) avoid inestimable cases due to separability of the data. Simulations provide evidence that the proposed bias-reduced simultaneous bounds are preferable to MLE-based Scheffé bounds in a wide variety of settings.

AMS Subject Classification

62J12 62J15 


Generalized linear models Penalized maximum likelihood estimation Simultaneous inference 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bowman, K., and L. Shenton. 1965. Biases and covariances of maximum likelihood estimators. Technical report, Union Carbide Nuclear Division, Oak Ridge, TN.Google Scholar
  2. Casella, G., and W. Strawderman. 1980. Confidence bands for linear regression with restricted predictor variables. J. Am. Stat. Assoc., 75, 862–868.MathSciNetzbMATHGoogle Scholar
  3. Edwards, D., and J. Berry. 1987. The efficiency of simulation-based multiple comparisons. Biometrics, 43, 913–928.MathSciNetCrossRefGoogle Scholar
  4. Ehrhardt, A., H. Meyer-Bahlburg, L. Rosen, J. Feldman, N. Veridiano, L. Zimmerman, and B. McEwen. 1985. Sexual orientation after prenatal exposure to exogenous estrogen. Arch. Sex. Behav., 14, 57–77.CrossRefGoogle Scholar
  5. Everitt, B., and S. Rabe-Hesketh. 2001. Analyzing medical data using S-plus. New York, NY, Springer.CrossRefGoogle Scholar
  6. Faraway, J. 2004. Extending the linear model with R: Generalized linear, mixed effects and nonparametric regression models. Boca Raton, FL, Chapman and Hall/CRC.zbMATHGoogle Scholar
  7. Firth, D. 1993. Bias reduction of maximum likelihood estimates. Biometrika, 80(1), 27–38.MathSciNetCrossRefGoogle Scholar
  8. Foutz, R. 1981. Simultaneous tests for finite families of hypotheses. Communications in Statistics, Series A-Theory and Methods, 11, 1839–1853.MathSciNetCrossRefGoogle Scholar
  9. Halperin, M., and J. Gurian. 1968. Confidence bands in linear regression with constraints on independent variables. J. Am. Stat. Assoc., 63, 1020–1027.MathSciNetGoogle Scholar
  10. Halperin, M., S. C. Rastogi, I. Ho, and Y. Y. Yang. 1967. Shorter confidence bands in linear regression. J. Am. Stat. Assoc., 62, 1050–1067.MathSciNetCrossRefGoogle Scholar
  11. Kosmidis, I., and D. Firth. 2008. Bias reduction in exponential family nonlinear models. CRiSM, 2(8), 1–15.zbMATHGoogle Scholar
  12. Liu, W., M. Jamshidian, Y. Zhang, and J. Donnelly. 2005. Simulation-based simultaneous confidence bands in multiple linear regression with predictor variables constrained in intervals. J. Comput. Graph. Stat., 14, 459–484.MathSciNetCrossRefGoogle Scholar
  13. Liu, W., and S. Lin. 2009. Construction of exact simultaneous confidence bands in multiple linear regression with predictor variables constrained in an ellipsoidal region. Stat. Sin., 19, 213–232.MathSciNetzbMATHGoogle Scholar
  14. McCullagh, P., and J. Nelder. 1989. Generalized linear models, 2nd ed. Boca Raton, FL: Chapman and Hall.CrossRefGoogle Scholar
  15. Naiman, D. 1986. Conservative confidence bands in curvilinear regression. Ann. Stat., 14(3), 896–906.MathSciNetCrossRefGoogle Scholar
  16. Naiman, D. 1987. Simultaneous confidence bounds in multiple regression using predictor variable constraints. J. Am. Stat. Assoc., 82, 214–219.MathSciNetCrossRefGoogle Scholar
  17. Naiman, D. 1990. On volumes of tubular neighborhoods of spherical polyhedra and statistical inference. Ann. Stat., 18, 685–716.MathSciNetCrossRefGoogle Scholar
  18. Naiman, D., and H. Wynn. 1992. Inclusion-exclusion bonferroni identities and inequalities for discrete tube-like problems vis euler characteristics. Ann. Stat., 20, 43–76.CrossRefGoogle Scholar
  19. Piegorsch, D., and G. Casella. 1988. Confidence bands for logistic regression with restricted predictor variables. Biometrics, 4, 739–750.CrossRefGoogle Scholar
  20. Scheffé, H. 1953. A method for judging all contrasts in analysis of variance. Biometrika, 40, 87–100.MathSciNetzbMATHGoogle Scholar
  21. Sun, J., S. Loader, and D. McCormick. 2000. Confidence bands in generalized linear models. Ann. Stat., 28(2), 429–460.MathSciNetCrossRefGoogle Scholar

Copyright information

© Grace Scientific Publishing 2012

Authors and Affiliations

  1. 1.Mathematical SciencesThe University of Texas at El PasoEl PasoUSA
  2. 2.Oklahoma State UniversityStillwaterOklahomaUSA

Personalised recommendations